Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 269, NWS Wichita, KS

August 23, 2004Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2004, 4:38 AM CDT for Barton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 4:38 AM CDT (09:38 UTC)
Expired
Aug 23, 2004, 5:45 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230938
SVRICT
KSC009-231045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 545 AM CDT.

* AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREAT BEND AIRPORT...OR ABOUT 4 MILES WEST
  OF GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 AM CDT...
  GREAT BEND...
  ELLINWOOD...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 545 AM CDT.

LAT...LON 3845 9889 3826 9886 3827 9850 3858 9859

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 23, 3:40 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT MON AUG 23 2004

.DISCUSSION...

TDY-TNGHT
TWO DISTINCT SHORT WAVES WERE NOTED ON WATER VAPOR IMAGERY EARLY
THIS MORNING. ONE WAVE WAS OVER EASTERN COLORADO AND THE OTHER ONE
WAS OVER SOUTH CENTRAL KS. STRONG ISENTROPIC LIFT IN 305-315K LAYER
HAS RESULT IN WIDESPREAD CONVECTION OVER S CENTRL KS AND WILL RAISE
POPS UP ACROSS SOUTHERN KS FOR THIS MORNING...BUT THINGS SHOULD
BEGIN TO TAPER OFF AS THE SHORT WAVE MOVES NE. A ISOLATED STRONG
STORM COULD AFFECT PORTIONS OF S CENTRAL AND CENTRAL KS EARLY THIS
MORNING. MEANWHILE A SFC TROUGH IS EXPECTED TO DEEPEN ACROSS WESTERN
KS LATER TDY WITH A DRY LINE SETTING UP SOMEWHERE IN WESTERN OR
POSSIBLY CENTRAL KS. WHERE THIS DRY LINE SETS UP WILL BE THE FAVORED
AREA FOR SFC BASED STORMS TO FIRE. ON A SIDE NOTE LATEST MESOETA IS
TRYING TO SET UP A POSSIBLE BOUNDARY FROM THIS MORNINGS ACTIVITY IN
EASTERN KS DURING AFTERNOON. THE COMBINATION OF CLOUD DEBRIS AND
THIS BOUNDARY WASHING OUT SHOULD KEEP CHANCES LIMITED IN THAT
AREA...HOWEVER DAYSHIFTER WILL HAVE TO TAKE A CLOSER LOOK.
SHEAR/INSTABILITY PARAMETERS ARE SUPPORTIVE OF A FEW STRONG TO
SEVERE STORMS ACROSS THE AREA FOR ANY ACTIVITY THAT CAN DEVELOP.

ELEVATED CONVECTION IS EXPECTED TO RE-DEVELOP LATER TONIGHT WITH
ISENTROPIC LIFT INCREASING AGAIN. LOOKS LIKE THE INITIATION OF THIS
ACTIVITY WILL BE SOMEWHERE IN EASTERN KS.

TUES-WED
SHOULD BE A WARM AND VERY HUMID DAY AGAIN ON TUES WITH SFC DEWPOINTS
AROUND 70 FOR MOST LOCATIONS. WILL KEEP THINGS DRY FOR MUCH OF THE
DAY BUT THAT COULD CHANGE LATER IN THE AFTERNOON. A SFC LOW IS
EXPECTED TO CENTER ITSELF OVER N CENTRAL KS WITH ASSOCIATED DRY LINE
EXTENDING SOUTHWARD ACROSS CENTRAL KS INTO WESTERN OKLAHOMA. THIS
SCENARIO SURE LOOKS MORE LIKE A JUNE WX PATTERN COMPARED TO AUGUST.
THE CAP WILL BE PRETTY STRONG BUT STILL COULD SOME STORMS GO ALONG
THE DRY LINE WITH AFTERNOON HEATING DESTABILIZING THINGS. MESOETA
TRIES TO DEVELOP AN OUTFLOW BOUNDARY FROM MONDAY NIGHTS CONVECTION
AND PUSHES THIS BOUNDARY WEST ACROSS EASTERN KS. IN ORDER FOR THIS
SCENARIO TO OCCUR WE WOULD NEED TO SEE A BIG MCS DEVELOP OVER
EASTERN KS LATE MONDAY NIGHT...THUS MAKING THAT AREA A FAVORABLE
LOCATION FOR STORMS TO DEVELOP. TOO MANY MESOSCALE FEATURES FOR
MODELS TO PIN DOWN BUT STILL WORTH SMALL CHANCE OF POPS ACROSS THE
CWA. SHEAR LOOKS STRONG ENOUGH TO SUPPORT A FEW SEVERE STORMS IF
THEY CAN GO. MEANWHILE NO BIG CHANGES WERE MADE TO WED WITH ANOTHER
WARM AND HUMID DAY EXPECTED.

EXTENDED: THUR-SUN
VERY LITTLE CHANGES WERE MADE TO THIS PERIOD AS CURRENT FCST STILL
LOOKS ON TRACK WITH COLD FRONT ARRIVING SOMETIME ON FRIDAY.

TIMING OF COLD FRONT STILL REMAINS A LITTLE UNCERTAIN AS LATEST ECM
SOLUTION NOW HAS THE FRONT OVER EASTERN KS BY 12Z FRI...HOWEVER
OVERWHELMING SUPPORT FROM GFS/CANADIAN ENSEMBLE MEMBERS STILL
SUGGEST THAT UPPER TROUGH WOULD HANG BACK FURTHER W THAN 12Z ECM
POSITIONING. THE SLOWER FRONTAL TIMING SEEMS MORE PLAUSIBLE GIVEN
STRONG UPPER LEVEL FLOW STILL DIVING INTO BACKSIDE OF THE TROUGH
THUS WILL NOT ALTER OUR FORECASTED FRONTAL POSITIONING/TIMING.
COOLER AIR LOOKS TO FILTER BACK INTO THE REGION BEHIND THE FRONT FOR
NEXT WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  71  93  72 /  60  20  20  20
HUTCHINSON      90  70  94  71 /  60  20  20  20
NEWTON          88  70  94  71 /  60  20  20  20
ELDORADO        86  70  93  72 /  50  20  20  20
WINFIELD-KWLD   87  72  94  72 /  60  20  20  20
RUSSELL         91  67  94  68 /  30  20  20  20
GREAT BEND      91  68  94  69 /  50  20  20  20
SALINA          92  69  96  70 /  40  20  20  20
MCPHERSON       90  69  95  70 /  60  20  20  20
COFFEYVILLE     83  71  89  73 /  40  30  20  20
CHANUTE         83  70  89  72 /  40  30  20  20
IOLA            83  70  89  71 /  40  30  20  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Aug 22, 4:13 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SUN AUG 22 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP TONIGHT, ESPECIALLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE OVER SOUTHEAST KANSAS
THROUGH MONDAY.

A FEW THUNDERSTORMS MAY DEVELOP MONDAY NIGHT AND LAST INTO TUESDAY
MORNING ACROSS MAINLY SOUTHEAST KANSAS. SEVERE WEATHER IS NOT
ANTICIPATED.

ANOTHER SLIGHT CHANCE OF THUNDERSTORMS RETURNS FOR MUCH OF THE AREA
ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE
POSSIBLE, BUT WIDESPREAD HAIL AND WIND IS NOT ANTICIPATED.

THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY BE FRIDAY AFTERNOON
THROUGH SATURDAY, AS A COLD FRONT MOVES INTO KANSAS. THERE IS A
CHANCE THAT SOME OF THEM COULD REACH SEVERE LIMITS. HOWEVER, THIS
SYSTEM IS STILL SEVERAL DAYS AWAY. PLEASE STAY TUNED FOR THE LATEST
UPDATES AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/ADK

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.